Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 17, NWS Huntsville, AL

July 20, 2023Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this flash flood warning at Jul 20, 2023, 3:28 PM CDT for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2023, 3:28 PM CDT (20:28 UTC)
Expired
Jul 20, 2023, 4:41 PM CDT
In force
73 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1793 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:39 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 20, 1:39 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
139 PM CDT Thu Jul 20 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 1238 PM CDT Thu Jul 20 2023

So far dew points have remained in the 75 to 79 degree range this
afternoon, despite temperatures reaching the 90 to 93 degree
range. This looks to be due to fairly deep moisture convergence
that has setup just north and right over the area.

Convection has followed more recent model trends of holding off on
convection making it into southern middle Tennessee and further
south until closer to the 2 PM to 6 PM window. This will likely
allow high temperatures to climb into the 91 to 98 degree range
over much of the area (with the higher 95 to 98 degree temperatures
primarily in portions of NW AL). This should allow heat index
values to climb into the 110 to 112 degree range in our AL
counties near the TN/AL border. Therefore, we have issued a
Excessive Heat Warning for Colbert, Franklin, and Lauderdale
counties in AL until 8 PM.

Over NE AL and southern middle TN, these higher dew points
combined with temperatures reaching the 89 to 91 degree range will
likely allow heat index values there to climb to between 105 and
107 degrees. Thus, we have expanded the heat advisory further east
to include all of our counties in AL and TN until 8 PM.

Convection to our northwest is definitely becoming severe at this
time. A severe thunderstorm watch was recently issued just to our
north for this activity including portions of north central TN.

Expect subsequent watches to be issued south of this activity, but
timing of when that will occur is still uncertain. At this time,
the best thought on that timing is still around 2 or 3 PM.

Models continue to show a very unstable airmass in place between 1
to 3 PM and the shortwave forcing the activity to our north
sliding SE through upper level flow and into central TN then.
Given low/mid level lapse rates ahead of it likely to be around
7 degrees/km and 5000 to 6000 J/KG of CAPE over the region, when
the shear associated with that disturbance moves into central
Tennessee, severe storms will remain possible further south of
that impulse. In addition, models continue to show 0-3 km helicity
over northern AL and southern middle TN at that time. So, all
threats including tornadoes will be on the table with activity
later this afternoon. How far southwest the more widespread
activity will be is not certain, intensity is more certain of
severe activity. For now, kept higher PoP (40 to 70 percent) over
NE AL and southern middle TN this afternoon. Further southwest
have included more scattered activity (30 to 50 percent). However,
this may need to be increased as time goes on.

&&

.SHORT TERM...
(Friday through Sunday)
Issued at 103 PM CDT Thu Jul 20 2023

Expect a similar orientation shower and thunderstorms chances
early this evening, before decreasing in intensity and coverage a
bit.

Another round of showers and thunderstorms continues to be shown
in CAMS towards the overnight hours tonight and continue to slide
south into locations south of the TN river towards daybreak on
Friday. It looks like another round of shortwaves moves across the
area as a frontal boundary moves approaches and then moves south
of the area Friday afternoon. At this point, cloud cover should be
more of an issue with the dissipating activity early Friday
morning. However, several models show very good pooling of
moisture ahead of this front tomorrow as well with dew points
remaining in the mid to upper 70s again. Temperatures will be a
bit lower, likely only reaching the mid 80s to around 90 degrees.
Therefore, heat index values are not expected to reach the 105
degree or higher realm. Especially with additional convection
likely developing close to noon or 1 PM. Some of this activity
looks strong to severe again. Luckily, helicity looks much more
minimal and mid/lower level lapse don't looks as good. However,
high CAPE and good forcing will allow for more of a damaging wind
accompanied by a lower threat of large hail. Flooding may become
more of a concern late tonight into Friday.

The severe threat should drop off during the early evening hours,
as the front moves south into central Alabama. Leaving scattered
shower and thunderstorm chances in overnight, but much of that
should be more on the strong side and may be a bit overdone.

Model guidance has become more on board with the front pushing
into central/southern AL by saturday morning. Left isolated to
widely scattered shower and thunderstorm activity in the forecast,
but this may be able to be dropped off in subsequent forecasts.

Much drier and cooler air will push into the area behind the front
on Saturday. Highs in the lower to mid 80s with dew points in the
mid 60s will feel great compared to recent sensible weather
conditions.

High pressure at the surface will build over the area Saturday
night through the weekend. This will keep highs in the 85 to 90
degree range mostly during that period with lows in the lower to
mid 60s.

&&

.LONG TERM...
(Sunday night through Thursday)
Issued at 1238 PM CDT Thu Jul 20 2023

By Tuesday into Wednesday of next week, the surface ridge
weakens, as an upper level trough axis and associated front tries
to push southeast into it. At this point, most guidance keeps any
precipitation closer to that trough axis aloft near and just south
of the Ohio Valley. For now, kept any isolated shower/thunderstorms
activity out of the area until Thursday when a deepen trough axis
moves into the southeast. However, cannot rule out some isolated
to widely scattered activity Wednesday afternoon. This looks to be
a bit of a heat wave again early next week, as highs climb back
into the mid to possibly upper 90s. However, lower dewpoints may
keep heat index values from going too crazy.

&&

.AVIATION...
(12Z TAFS)
Issued at 607 AM CDT Thu Jul 20 2023

VFR conditions will continue this morning with some passing clouds
and perhaps a few sprinkles. Main concern for this package is the
potential for a couple rounds of TSRA/SHRA this afternoon and
evening which may result in MVFR to localized IFR conditions at
both terminals. Our highest confidence was during the 21-01z
window and have included a PROB30 for this time. However, it's
possible this will need to be amended if this trends earlier or
later. AWWs will also be possible during this timeframe. Storms
will dissipate after Midnight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning until 8 PM CDT this evening for
     ALZ001>003.

     Heat Advisory until 8 PM CDT this evening for ALZ004>010-016.

TN...Heat Advisory until 8 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...KTW
SHORT TERM....KTW
LONG TERM....KTW
AVIATION...AMP

In the hours before

Special weather statement, Jul 20, 3:04 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
304 PM CDT Thu Jul 20 2023

ALZ005-006-202045-
Madison AL-Limestone AL-
304 PM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of northern Madison and
northeastern Limestone Counties through 345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ardmore, or 15 miles north of Athens, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, Madison, Moores Mill, Meridianville, Redstone Arsenal,
Hazel Green, Ardmore, Alabama A And M University, Marshall Space
Flight Center and University Of Alabama In Huntsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Alabama.

&&

LAT...LON 3499 8631 3498 8631 3494 8626 3493 8626
      3492 8627 3495 8629 3494 8632 3493 8632
      3491 8631 3489 8634 3487 8635 3483 8633
      3465 8666 3499 8706
TIME...MOT...LOC 2003Z 304DEG 29KT 3500 8689

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

30

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:35 PM CDTExcessive Heat WarningHUNColbert, Franklin, Lauderdale7 hr
Jul 20, 3:04 PM CDTSpecial Weather StatementHUNMadison41 min
Jul 20, 3:17 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson43 min
Jul 20, 3:58 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison, Marshall47 min
Jul 20, 4:27 PM CDTSpecial Weather StatementHUNMadison33 min
Jul 20, 4:40 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall33 min
Jul 20, 4:47 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall28 min
Jul 20, 5:17 PM CDTSpecial Weather StatementHUNJackson28 min
Jul 20, 5:32 PM CDTSpecial Weather StatementHUNDeKalb28 min
Jul 20, 5:58 PM CDTSpecial Weather StatementHUNMadison32 min
Jul 20, 6:26 PM CDTSevere Thunderstorm WarningHUNMadison34 min
Jul 20, 6:54 PM CDTSpecial Weather StatementHUNLimestone21 min
Jul 20, 1:40 PM CDTSevere Thunderstorm WarningHUNFranklin, Moore35 min
Jul 20, 2:15 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore45 min
Jul 20, 2:58 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore62 min
Jul 20, 3:59 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore22 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.